Vol. 74, No. 2, 1978

Recent Issues
Vol. 305: 1  2
Vol. 304: 1  2
Vol. 303: 1  2
Vol. 302: 1  2
Vol. 301: 1  2
Vol. 300: 1  2
Vol. 299: 1  2
Vol. 298: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Editorial Board
Subscriptions
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Author Index
To Appear
 
Other MSP Journals
Simplifying spines of 3-manifolds

Richard Paul Osborne

Vol. 74 (1978), No. 2, 473–480
Abstract

It is well known that every compact 3-manifold has a spine that is a 2-dimensional cell complex with just one vertex. Such a cell complex determines a group presentation in a natural way. It seems natural to call K a simpler spine than Kif the presentation corresponding to K is shorter than that corresponding to K. In this paper we give an algebraic condition which is sufficient to guarantee the existence of a simpler spine.

Mathematical Subject Classification
Primary: 57A10, 57A10
Milestones
Received: 3 May 1976
Revised: 13 August 1976
Published: 1 February 1978
Authors
Richard Paul Osborne